Dick Cheney altered heart defibrillator over terrorist attack fears

Former US vice president had the wireless function his defibrillator disabled

Former US vice president Dick Cheney has described disabling the wireless function of his heart defibrillator over fears terrorists would hack into it to cause a heart attack.

Mr Cheney, who served as vice president from 2001 to 2009, had the defibrillator fitted after suffering from long term cardiovascular disease and surviving five heart attacks.

Mr Cheney underwent a heart transplant two years ago, aged 70.

In 2007, while he was serving as vice president under George Bush, the device was disabled by his cardiologist Jonathan Reiner to prevent terrorists from giving his heart a potentially fatal shock.

Mr Cheney was working with Mr Bush on his response to the 9/11 terrorist attacks and helping to coordinate the War on Terror.

Popular Showtime series Homeland features a plot in which a soldier helps to hack a device fitted to the fictional US vice president to administer a deadly shock, a plot that Mr Cheney said he found credible.

"I was aware of the danger that existed... I found it credible. I know from the experience we had, and the necessity for adjusting my own device, that it was an accurate portrayal of what was possible,'' he explained.

Implanted defibrillators work by detecting cardiac arrhythmia and correcting it by delivering a jolt of electricity.

He spoke during an interview with CBS News programme 60 Minutes to promote the book he has co-authored with Reiner entitled Heart: An American Medical Odyssey.

Speaking during the 60 Minutes interview, Mr Reiner said after watching television coverage of 9/11, he feared Mr Cheney’s heart would not be able to cope with the pressure of the attack.

Blood tests taken that morning showed he had elevated levels of potassium in his blood, a condition called hyperkalemia, which could lead to abnormal heart rhythms and cardiac arrest.

He recalled thinking: “Oh, great, the vice president is going to die tonight from hyperkalemia."